Learning to cope with AF

I have just had my first NHS appointment with consultant and have been told I am on permanent AF and so there is no point in having an ablation just keep taking the drugs Digoxin Verapamil and Apixaban and have blood tests to check toxicity . I expressed my concerns about how tired I felt and how I had so little energy but I was bushed off .the consultant said no point in ablation . I want a better standard of life . I have just spent three months waiting for an answer but now told see how you go for next 6 months . What's the point . Fed up and wondering if I should have one done privately any advice where to go for best results .

20 Replies

oldestnewest
  • Sounds like a private appointment with a different EP would be helpful. There are arguments for an ablation which you should explore fully, but the NHS is currently at breaking/ broken point which may influence what you are offered especially if you are prepared to fund the ablation!

  • Hi, permanent AF is AF which can not be restored with treatment. How do they know that without trying?

  • I did not know that was the definition of permanent AF . I have not had any treatment but drugs so prehapes it is only persistent thank you

  • If it's persistent you really should be pushing for a second opinion. There are cardio versions or ablation options. The only reason not to do anything is if it is not effecting quality of life (I would still go for treatment then however) and it is effecting you. Good luck.

  • Hello Teresa, I'm not medically qualified, but I am happy to share my experience which you may find helpful. I was diagnosed with Lone Persistent AF back in May 2014. Because I had to wait a long time for my NHS appointment, I decided to see a cardiologist privately (didn't even know what an EP was back then). I didn't know that I had AF and certainly had no knowledge of any history relating to my AF. An echocardiogram indicated my heart was in good shape, with no enlargement and minimal valve leakage so the Cardiologist arranged for me to have a cardioversion under the NHS. This was to see if I could be brought back into sinus rhythm and if so, the effect it had on me. I stayed in rhythm for almost a year and felt great. Eventually, I started to have bouts of AF. The first one reverted back into rhythm without intervention, but I was subsequently put on Flecainide as episodes became more frequent. I had an ablation in July last year and although I have had some short bouts of AF, I feel fine.

    So, in my usual longwinded way, I think you should consider persuing a second opinion because, as others have said, it seems far to quick to come to the conclusion that an ablation will not help you....hope this helps and that you get the help you deserve, bst wishes, John

  • Thank you I will go and ask to see a EP and see of they have a different answer

  • Was there any other explanation? Permanent can mean many things. How do they know it is unfixable?

    Length of time and certain things can make it harder but not unfixable. May take two ablations sometimes for stubborn cases.

    Is there something else wrong with you or the heart.

    Basically what is the reasoning behind it.

  • There is nothing else wrong with my heart but AF I shall keep pressing for ablation even two if I need them . It just seems so hard you need to fight for everything when you feel so lousy . No wonder people give up .

  • Don't wait for 6 months, go back to GP and ask to be referred to a different EP and also ask GP to liaise with Cardologist for a change in meds. You do not have to feel rubbish but you must stand your ground. Alternatively go Private.

  • You can find a few definitions of permanent AF but I do like this one, "Longstanding persistent — continuous afib that lasts longer than one year. Permanent — continuous atrial fibrillation in which a decision has been made by the patient and the doctor not to try to restore normal sinus rhythm by any means, including catheter or surgical ablation.Sep 18, 2014." So, I see three problems in your story. The first is that you have had no input-- only the consultant's; the second is that you use the word "consultant" as opposed to an electrophysiologist diagnosing you, and the third is the unforgiving waiting period. So, I absolutely agree with icklebud99 not to wait. See (another) electrophysiologist.

    You may also wish to go online to Steve Ryan's afib site and visit his 2016 afib symposium page where there is a presentation of six cutting edge latest ablation techniques. It is mainly when you are familiar with the recent advances combined with a thorough knowledge of at what stages your electrical signals of your heart are at, can you likely feel comfortable with the prognosis recently presented.

    Both Digoxin and Verapamil are rate control drugs. Diogoxin slows the heart. Verapamil also slows the heart and it "reduces the electrical impulses through the AV node." On these drugs you are supposed to "tell your doctor if you are dizzy, light-headed, or more tired than usual" Since you have expressed your concern and been brushed off (nothing been done such as reducing dosage), I would strongly suggest you find another consultant.

    The latest research states that if you have afib, you should act pronto, not sit back and wait. Good luck to you.

  • Thank you for your explanation of the drugs .I did tell the doctor about the tiredness and I went to see a consultant who changed me to verapamil which did improve it slightly and now has doubled the dose to 240mg and I am still on digoxin325 mg . The doctor is completing blood tests to check toxicity and I will wait and see if I feel less tired . I would like a permanent solution so I will read up and go see another EP as suggested . Thank you

  • I was on 120 mg Verapamil for a month and when I went to see my GP I was in day 11 of afib. So my doctor upped the dosage to 180 mg in the hopes that my heart would go back to sinus rhythm. Your dosage is 240 mg plus 325 mg of digoxin. I would question why you are getting such combined high dosages.

    For the last two days, my pulse has ranged from 52 to 62 bpm, so now I am beginning to wonder if my dosage is too high. I'm not an athlete whose pulse can go down to 40 bpm., plus I'm 74. I'm going to see a cardiologist on March 7,so I'm holding off until then in calling my GP. In any case, your rate control drugs are targeting your AV node to reduce the contractions of your ventricles which then are interpreted as a pulse. (I've also read that it is the contraction of the arteries but I'm not an MD) You might want to take your pulse to question if there is any correlation with your drug dosage and your feeling of tiredness.

  • I was told that ablation success rates vary depending on whether AF is Paroxysmal, Persistent or Permanent. It is easier for them to target the correct spots if in permanent AF. Now I am just throwing a percentage here but, say the success rate for permanent is 20%. If that consultant was suffering from permanent AF he would take an ablation even if his odds were 20%.

  • 20% is still better than feeling like this I will take it . Thank you

  • Definitely go for a second opinion. There is no downside to taking that action at least.

  • I will but it all is very confusing

  • EPs can have widely different opinions. In 2014 I was 68 with PAF I was told that my CHADVASC was one, I had a low stroke risk, and I should not take an anticoagulant as I am a bleed risk. One month later another EP scored my CHADVASC at between one and two and recommended Warfarin. Even though he carried out ablations, he wouldn't have one. I didn't take Warfarin as I have a healthy diet from a wide variety of sources. In 2016 I had a full stroke.

  • I think it is the fact everyone has a different opinion that makes it so difficult . I hope you are recovering from your stroke . I am on Apixaban for stroke prevention that is my greatest fear

  • Hi Theresa, I have permanent afib, but don't experience any flutters, shortness of breath, weakness or other physical symptoms. My cardiologist does not think an ablation would fix me. I am 74 and do seem to get more tired after my diagnosis and medication (10 mg Apixaban and 25 mg of Carvedilol per day), but attribute a lot of this to my age. I think my regimen of moderate cardio exercise helps keep my heart healthy. My echocardiogram indicated that my heart health is normal for my age. A six month visit with my cardiologist is all that is needed so far.

  • Hi i had the same, Went to see E P private, then had Ablation on N H S.

    Good luck

You may also like...